Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 37217

Case report
Table of Contents - Year : 2016 | Month : September | Volume : 10 | Issue : 9 | Page : OD09 - OD10

Massive Pulmonary Embolism in a Patient Using Warfarin at Therapeutic Dose OD09-OD10

Sunnetcioglu Aysel, Esen Ramazan, Arisoy Ahmet

Correspondence
Dr. Sunnetcioglu Aysel,
Department of Chest Diseases, Yuzuncu Yil University School of Medicine, 65100, Van Turkey.
E-mail: izciaysel@mynet.com

Warfarin sodium is commonly used for the prevention and treatment of thromboembolism. The efficacy of warfarin therapy depends on maintaining the International Normalised Ratio (INR) within the target range for the indication. A 56-year-old male presented to the emergency department with dyspnea and chest pain, together with pain and swelling in both legs. The patient had been taking warfarin at the therapeutic dose since having undergone an aortic valve replacement four years ago. His vital signs were an arterial pressure of 60/30 heart rate of 138 beats per minute, respiratory rate of 30 per minute and oxygen saturation of 60%. Computed tomography of the chest revealed thrombosis of the right pulmonary artery and its segmental branches. On investigating the aetiology of the venous thromboembolism, the level of Antithrombin III (AT III) activity was found to be at 37% (normal range, 80120%).